Virginia, 2003Flash Flood and Damaging Winds in Virginia, August 5, 2003
August 5, 2003 · NWS AKQ · 6 events in 4 counties and zones
5 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 5, 6:00 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 5, 6:00 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
700 PM EDT TUE AUG 5 2003
UPDATING ZONES TO ADD SVA #843 AND CLEAR AREAS IN SVA #840 NOT IN
843. ALSO LOWERING POPS IN ERN CWA TO CHC AS ACTIVITY APPRS CONFINED
SO FAR TO WRN HALF OF CWA...W/ VERY SLOW EWD PROGRESS.
UPDATED ZONES AND GRIDS OUT SHORTLY.
.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.
MALOIT
Hazardous weather outlook, Aug 5, 4:49 AM EST, 15 hours 41 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-051600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 AM EDT TUE AUG 05 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL UP TO
ONE INCH IN DIAMETER AND WINDS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.
HURLEY
In the hours before
Special weather statement, Aug 5, 6:35 PM EST, 1 hour 55 minutes before
VAZ049-060005-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
735 PM EDT TUE AUG 5 2003
...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...
AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS WESTERN PORTIONS OF LOUISA
COUNTY...MOVING EAST AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR
LOUISA AROUND 755 PM EDT.
.
EXPECT FREQUENT LIGHTNING...RAINFALL RATES OF 1 TO 1.5 INCHES PER
HOUR...SMALL HAIL...AND WIND GUSTS TO 35 MPH IN THE PATH OF THIS
STORM. IN ADDITION...LOCALIZED FLOODING WILL BE POSSIBLE IN LOW
LYING AREAS.
BROWN
&&
LAT...LON 3819 7794 3797 7839 3780 7793 3802 7749
Special weather statement, Aug 5, 6:53 PM EST, 1 hour 37 minutes before
VAZ080-060030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
753 PM EDT TUE AUG 5 2003
...STRONG THUNDERSTORM MOVING INTO CENTRAL DINWIDDIE COUNTY...
AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DINWIDDIE...MOVING NORTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR DINWIDDIE...AND...CENTER STAR AT
800 PM EDT...PETERSBURG AIRPORT AT 820 PM EDT...SUTHERLAND AT 825 PM
EDT...ADDISON AT 830 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE DEWITT AND MATOACA.
EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO 1 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.
&&
LAT...LON 3700 7773 3707 7775 3723 7757 3723 7749
3715 7739 3701 7749 3690 7761Special weather statement, Aug 5, 6:53 PM EST, 1 hour 37 minutes before
VAZ080-060030-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
753 PM EDT TUE AUG 5 2003
...STRONG THUNDERSTORM MOVING INTO CENTRAL DINWIDDIE COUNTY...
AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DINWIDDIE...MOVING NORTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR DINWIDDIE...AND...CENTER STAR AT
800 PM EDT...PETERSBURG AIRPORT AT 820 PM EDT...SUTHERLAND AT 825 PM
EDT...ADDISON AT 830 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE DEWITT AND MATOACA.
EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.
&&
LAT...LON 3700 7773 3707 7775 3723 7757 3723 7749
3715 7739 3701 7749 3690 7761Special weather statement, Aug 5, 7:00 PM EST, 1 hour 30 minutes before
NCZ012-VAZ060-065>067-079>081-087>089-092-060300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
800 PM EDT TUE AUG 5 2003
...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA...
THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...
IN VIRGINIA...
BRUNSWICK...DINWIDDIE...GREENSVILLE...LUNENBURG...MECKLENBURG...
NOTTOWAY...PRINCE EDWARD...PRINCE GEORGE...SOUTHAMPTON...SURRY AND
SUSSEX.
IN NORTH CAROLINA...
NORTHAMPTON.
AT 756 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED
THUNDERSTORMS ACROSS SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA. THE STRONGEST STORMS WERE OVER NORTHEAST LUNENBURG...EASTERN
DINWIDDIE...AND EXTREME SOUTHEAST PRINCE GEORGE COUNTY IN VIRGINIA.
ALSO...STRONG THUNDERSTORMS WERE OVER SOUTHERN BERTIE COUNTY IN
NORTH CAROLINA. THE STORMS WERE MOVING EAST...NORTHEAST AROUND 10 TO
15 MPH.
EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THESE STORMS.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.
GINGRICH
Special weather statement, Aug 5, 7:03 PM EST, 1 hour 27 minutes before
NCZ030-060030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
803 PM EDT TUE AUG 5 2003
...LINE OF STRONG THUNDERSTORMS MOVING INTO SOUTHERN AND EASTERN
BERTIE COUNTY...
AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 10 MILES SOUTHWEST OF WINDSOR TO
WINDSOR...OR FROM WILLIAMSTON TO WINDSOR...MOVING NORTHEAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WINDSOR AROUND 830 PM
EDT. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH
OF THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.
&&
LAT...LON 3577 7716 3595 7685 3622 7665 3604 7696
Special weather statement, Aug 5, 7:55 PM EST, 35 minutes before
VAZ070-080>082-088>090-060200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
855 PM EDT TUE AUG 5 2003
...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH PORTIONS OF
CENTRAL VIRGINIA...
AT 851 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN...OCCURRING OVER
EASTERN DINWIDDIE...SOUTHERN PRINCE GEORGE...NORTHERN SUSSEX...AND
SOUTHEAST CHARLES CITY COUNTIES. THESE STORMS WERE MOVING NORTHEAST
AROUND 15 MPH.
EXPECT BRIEF HEAVY RAINS...FREQUENT DANGEROUS LIGHTNING...AND
POSSIBLY SMALL HAIL...IN THE PATH OF THESE STORMS.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.
GINGRICH
Thunderstorm Wind, Caroline
- When
- August 5, 8:30 PM EST
- Where
- Caroline County, Ladysmith
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.017, -77.517
Several trees down in western part of county.
Thunderstorm Wind, Prince George
- When
- August 5, 8:30 PM EST
- Where
- Prince George County, 2 mi N of Prince George
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.250, -77.283
Four to five inch diameter tree down.
Thunderstorm Wind, Newport News (C)
- When
- August 5, 9:34 PM EST
- Where
- Newport News (C) County, Newport News
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.983, -76.417
Wind gust of 79 mph (69 knots) measured at FAF.
Thunderstorm Wind, Newport News (C)
- When
- August 5, 9:40 PM EST
- Where
- Newport News (C) County, Newport News
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.983, -76.417
Tree and limbs down at Kiln Creek Golf Course.
Thunderstorm Wind, York
- When
- August 5, 9:45 PM EST
- Where
- York County, Seaford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.200, -76.433
Several trees and power lines down on Seaford Road.
Flash Flood, Newport News (C)
- When
- August 5, 10:00 PM EST to 11:00 PM EST
- Where
- Newport News (C) County, Newport News
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.063, -76.508 (the zone’s center; the record gives no point)
Emergency management had to evacuate 6 families from their homes as a result of flash flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 5, 20031 death · 1 event
- Flash Flooding in New York, August 5, 2003$4.3 million · 4 events
- Hail and Damaging Winds in Kansas, August 5, 2003$160,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Virginia, August 5, 2003$250,000 · 1 in hail · 13 events
- Flash Flood in New Jersey, August 5, 2003$250,000 · 1 event
- Flash Flooding and Lightning Strike in New York, August 5, 2003$146,000 · 8 events
- Flash Flood and Flood in Ohio, August 5, 2003$157,000 · 50 kt wind · 5 events
- Lightning Strike in Oregon, August 5, 2003$150,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 5, 2003$100,000 · 1.75 in hail · 6 events
- Flood and Damaging Wind in Pennsylvania, August 5, 2003$105,000 · 50 kt wind · 2 events
- Tornado and Flash Flooding in New York, August 5, 2003$84,000 · F0 · 6 events
- Flash Flood in New York, August 5, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337439, 5337443, 5337442, 5337440, 5337441, 5337444.